Puerto Rico, 2006

Flash Flood and Heavy Rain in Puerto Rico, September 1, 2006

September 1, 2006 · NWS SJU · 2 events in 1 county or zone

1 heavy rain, 1 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 1, 12:19 PM AST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 1, 12:19 PM AST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1219 PM AST FRI SEP 1 2006

.UPDATE...
SKIES BECAME PARTLY CLOUDY ACROSS THE ENTIRE REGION DURING THE LATE
AFTERNOON HOURS AS PATCHES OF SHALLOW LOW LEVEL MOISTURE MOVED
RAPIDLY ACROSS THE LOCAL AREA. SOME OF THE ACCOMPANYING SHOWERS
MOVED OVER PARTS OF THE LOCAL ISLANDS AND PRODUCED MODERATE TO
LOCALLY RAINFALL IN SOME AREAS. SATELLITE IMAGERY INDICATED THAT THE
UPPER TROUGH (TUTT) HAS NOW SHIFTED TO JUST NORTHWEST OF THE LOCAL
AREA WITH AN INDUCED LOW TO MID LEVEL TROUGH NOW MOVING ACROSS THE
MONA PASSAGE. MEANWHILE...UPPER HIGH PRESSURE RIDGE CONTINUES TO
BUILD INTO THE AREA FROM THE CENTRAL ATLANTIC. SURFACE HIGH PRESSURE
RIDGING DOMINATES THE LOCAL AREA WITH PATCHES OF SHALLOW MOISTURE
BEING BROUGHT ACROSS THE REGION IN A MODERATE TRADE WIND FLOW.
THE LOCAL UPPER AIR SOUNDINGS...ESPECIALLY MACM (SAINT MARTEEN)
SHOWED A RELATIVELY DRIER AIRMASS MOVING INTO THE AREA OVER THE NEXT
DAY OR SO...THIS IS ALSO SUGGESTED BY THE LATEST GFS MODEL GUIDANCE.
THEREFORE ONLY MINOR CHANGES WERE MADE TO THE INHERITED FORECAST TO
REFLECT PRESENT AND EXPECTED SHORT TERM FORECAST CONDITIONS.

SATELLITE IMAGERY ALSO SHOWED A VOLCANIC ASH PLUME EXTENDING
APPROXIMATELY 100 MILES DUE WEST FROM THE ISLAND OF MONTSERRAT...
HOWEVER EXPECT NO SIGNIFICANT SHIFT IN THE PRESENT WIND FLOW AT THE
MOMENT. /RAM

&&

.PREV DISCUSSION...
DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM NORTH TO
NORTHWEST OF THE AREA ALLOWED SOME TRADE WIND SHOWERS TO BECOME
THUNDERSTORMS DURING THE NIGHT BUT THESE REMAINED OVER THE
ATLANTIC AND CARIBBEAN COASTAL WATERS.

WINDS WILL CONTINUE LIGHT AGAIN TODAY BUT A TREND TO INCREASE WAS
NOTED IN THE 00Z SOUNDING AND IS SUGGESTED BY GFS MODEL GUIDANCE.
THE UPPER LOW IS LOCATED IN A POSITION WHICH FAVORS WEATHER
DEVELOPMENT. THEN I AM GOING WITH SCATTERED TO NUMEROUS SHOWERS
AGAIN FOR SOME SECTORS OF PUERTO RICO ESPECIALLY WEST-INTERIOR.

THE NEXT FEATURE WHICH PROMISES ADDITIONAL RAINFALL IS A TROPICAL
WAVE EXPECTED TO AFFECT US DURING MONDAY AFTERNOON THROUGH
TUESDAY.

SYNOPSIS...AN UPPER LOW NORTH-NORTHWEST OF THE LOCAL AREA IS
INDUCING A REFLECTION AT THE SURFACE WHICH WILL PRODUCE ISOLATED
THUNDERSTORMS OVER THE CARIBBEAN AND ATLANTIC WATERS. HIGH
PRESSURE WILL DOMINATE WEATHER CONDITIONS THROUGH THE WEEKEND
BEFORE THE CIRCULATION ASSOCIATED TO A TROPICAL WAVE START TO
AFFECT THE LOCAL AREA ON SUNDAY MAINLY SOUTH OF THE AREA. THIS
FEATURE WAS ESTIMATED NEAR 54 WEST THIS MORNING.

CLIMATE...SEPTEMBER IS THE MONTH WITH HIGHER PRECIPITATION
AMOUNTS FOR THE WEST SECTIONS OF PUERTO RICO AND PART OF THE WEST-
INTERIOR. HIGHER CHANCES OF RAINFALL TODAY ARE OVER THE WEST AND
WEST-INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  88  79 /  40  30  30  40
STT  88  77  88  77 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.

&&

09
Hazardous weather outlook, Sep 1, 6:30 AM AST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI SEP 1 2006

PRZ001>013-AMZ710>750-011000-
630 AM AST FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
A RELATIVELY DRY AIR MASS WILL PREVAIL ACROSS THE LOCAL AREA.
HOWEVER...THERE WILL BE ENOUGH LINGERING MOISTURE TO HELP FOR
DIURNAL SHOWERS DURING THE AFTERNOON HOURS...ESPECIALLY ACROSS PARTS
OF THE INTERIOR AND NORTHWEST SECTIONS OF THE ISLAND. LOCALLY HEAVY
RAINFALL IS POSSIBLE IN THESE AREAS THIS AFTERNOON...AND URBAN AND
SMALL STREAM FLOODING IS LIKELY.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE IS EXPECTED TO PASS ACROSS
OR JUST SOUTH OF THE LOCAL AREA SATURDAY NIGHT THROUGH SUNDAY.
ANOTHER TROPICAL WAVE TO MOVE ACROSS THE LOCAL AREA MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

VIZ001-002-AMZ710>730-011000-
630 AM AST FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS ARE EXPECTED TODAY...MAINLY OVER THE
ADJACENT COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE IS EXPECTED TO PASS ACROSS
OR JUST SOUTH OF THE LOCAL AREA SATURDAY NIGHT THROUGH SUNDAY.
ANOTHER TROPICAL WAVE TO MOVE ACROSS THE LOCAL AREA MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, San Juan and Vicinity

When
September 1, 1:50 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
BROADCAST MEDIA

Localized flooding was reported in Rio Piedras.

Flash Flood, San Juan and Vicinity

When
September 1, 2:00 PM AST to 5:00 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
AWOS,ASOS,MESONET,ETC

USGS river level sensors along Rio Piedras at Cupey, El Señorial, and Caimito were above flood stage and rising.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533776, 5533775.